1126. Three Cases of Neutropenic Enterocolitis Following Midostaurin Administration
Session: Poster Abstract Session: Enteric Infections
Friday, October 5, 2018
Room: S Poster Hall
Posters
  • 1126_IDWPoster-converted.pdf (357.5 kB)
  • Background: Neutropenic enterocolitis is a life-threatening inflammation of the colon with a mortality rate above 50% primarily seen in neutropenic patients on cytotoxic chemotherapy. The following cases illustrate three patients with this condition following midostaurin administration after standard induction chemotherapy with daunorubicin/idrarubicin and cytarabine for acute myeloid leukemia (AML). Midostaurin is a multitargeted FMS-Like Tyrosine kinase 3 (FLT3) receptor inhibitor used in AML treatment after induction chemotherapy.

    Methods: Review of records of three patients seen by the infectious disease service.

    Results: In these cases, patients were diagnosed with AML with FLT3 mutation. All three were admitted and started on standard induction chemotherapy. Midostaurin was started on chemotherapy day 8 at which time all patients were neutropenic. The patients developed fevers, abdominal pain, and diarrhea within 36 hours of starting midostaurin and had abdominal CT findings consistent with neutropenic enterocolitis. For two patients, midostaurin was discontinued and symptoms improved upon discontinuation. One patient completed the course of midostaurin with symptom resolution after its completion. Of note, all were started on appropriate prophylactic antibiotics at chemotherapy initiation and were started on broad spectrum antibiotics at onset of fevers and abdominal symptoms. Appropriate evaluation was also done for each patient to rule out other causes of abdominal symptoms, including testing for Clostridium difficile colitis.

    Conclusion: These cases are significant because they illustrate individuals treated with standard induction chemotherapy for AML and started on midostaurin while neutropenic who began reporting symptoms of neutropenic enterocolitis within 36 hours of receiving midostaurin. This shows a possible increased toxicity when midostaurin is given after induction chemotherapy in the setting of neutropenia. Stone et al. showed increased intestinal symptoms with midostaurin, but no cases of neutropenic enterocolitis have been reported. With increased midostaurin use in the past year, further studies are warranted to establish and raise awareness of a possible direct association between midostaurin and gastrointestinal toxicity.

    Ryan Carroll, MD, Internal Medicine, Marshall Joan C. Edwards School of Medicine, Huntington, WV, Courtney Nichols, MD, Department of Medicine and Pediatrics, Marshall Joan C. Edwards School of Medicine, Huntington, WV, Hesham Awadh, MD, Internal Medicine, Marshall University - Joan C Edwards School of Medicine, Huntington, WV, Haresh Visweshwar, MD, Internal Medicine, Marshall University- Joan C Edwards School of Medicine, Huntington, WV, Derek Evans, Pharm.D., Pharmacy, Cabell Huntington Hospital, Huntington, WV and Kara Willenburg, MD, Infectious Diseases, Marshall University Joan C Edwards School of Medicine, Huntington, WV

    Disclosures:

    R. Carroll, None

    C. Nichols, None

    H. Awadh, None

    H. Visweshwar, None

    D. Evans, None

    K. Willenburg, None

    See more of: Enteric Infections
    See more of: Poster Abstract Session

    Findings in the abstracts are embargoed until 12:01 a.m. PDT, Wednesday Oct. 3rd with the exception of research findings presented at the IDWeek press conferences.